Alert archive / South Dakota / Red Flag Warnings in 2021
Red Flag Warning 24, NWS Rapid City, SD
NWS Rapid City, SD issued this red flag warning at Sep 5, 2021, 1:44 PM MDT for 11 counties in South Dakota; Campbell County, Crook County, Weston County, Wyoming. It took effect at Sep 6, 2021, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2021, 1:44 PM MDT (19:44 UTC)
- In effect from
- Sep 6, 2021, 12:00 PM MDT
- Expired
- Sep 6, 2021, 6:53 PM MDT
- In force
- 7 hr
- Issued by
- NWS Rapid City, SD
Counties Butte County, SD, Custer County, SD, Fall River County, SD, Haakon County, SD, Jackson County, SD, Lawrence County, SD, Meade County, SD, Oglala Lakota County, SD, Pennington County, SD, Perkins County, SD, Ziebach County, SD, Campbell County, WY, Crook County, WY, Weston County, WY
The radar
The Rapid City radar (KUDX), 29 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 7.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2184 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
569 WWUS83 KUNR 051944 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 144 PM MDT Sun Sep 5 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, 318, 321, 322, 323, 324, 325, 326, 327, 328, 329, 330, 331, AND 332... .Hot and dry conditions are anticipated on Monday ahead of an approaching cold front. Gusty west to northwest winds will likely develop during the afternoon hours and continue through the early evening, leading to critical fire weather conditions over much of northeastern Wyoming and western South Dakota. SDZ321>332-WYZ314>318-061045- /O.UPG.KUNR.FW.A.0019.210906T1800Z-210907T0300Z/ /O.NEW.KUNR.FW.W.0024.210906T1800Z-210907T0300Z/ Southern Black Hills-Fall River County Area-Northern Foot Hills- Eastern Foot Hills-Custer County Plains-Pine Ridge Area- Butte County Area-Perkins County-West Central Plains- Ziebach County-Haakon County Area-Badlands Area-Northern Campbell- Southern Campbell-Crook County Plains-Weston County Plains- Wyoming Black Hills- 144 PM MDT Sun Sep 5 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, 318, 321, 322, 323, 324, 325, 326, 327, 328, 329, 330, 331, AND 332... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 9 PM MDT Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 Southern Campbell, 316 Crook County Plains, 317 Weston County Plains, 318 Wyoming Black Hills, 321 Southern Black Hills, 322 Fall River County Area, 323 Northern Foot Hills, 324 Eastern Foot Hills, 325 Custer County Plains, 326 Pine Ridge Area, 327 Butte County Area, 328 Perkins County, 329 West Central Plains, 330 Ziebach County, 331 Haakon County Area and 332 Badlands Area. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
065 WWUS83 KUNR 060728 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 128 AM MDT Mon Sep 6 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, 318, 321, 322, 323, 324, 325, 326, 327, 328, 329, 330, 331, AND 332... .Hot and dry conditions will occur ahead of an approaching cold front today. Gusty west to northwest winds will develop during the afternoon hours and continue through the early evening, leading to critical fire weather conditions over much of northeastern Wyoming and western South Dakota. SDZ321>332-WYZ314>318-070300- /O.CON.KUNR.FW.W.0024.210906T1800Z-210907T0300Z/ Southern Black Hills-Fall River County Area-Northern Foot Hills- Eastern Foot Hills-Custer County Plains-Pine Ridge Area- Butte County Area-Perkins County-West Central Plains- Ziebach County-Haakon County Area-Badlands Area-Northern Campbell- Southern Campbell-Crook County Plains-Weston County Plains- Wyoming Black Hills- 128 AM MDT Mon Sep 6 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, 318, 321, 322, 323, 324, 325, 326, 327, 328, 329, 330, 331, AND 332... * AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 Southern Campbell, 316 Crook County Plains, 317 Weston County Plains, 318 Wyoming Black Hills, 321 Southern Black Hills, 322 Fall River County Area, 323 Northern Foot Hills, 324 Eastern Foot Hills, 325 Custer County Plains, 326 Pine Ridge Area, 327 Butte County Area, 328 Perkins County, 329 West Central Plains, 330 Ziebach County, 331 Haakon County Area and 332 Badlands Area. * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...The combination of gusty winds and low relative humidity will produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
113 WWUS83 KUNR 062000 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 200 PM MDT Mon Sep 6 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, 318, 321, 322, 323, 324, 325, 326, 327, 328, 329, 330, 331, AND 332... .Along and ahead of a surface trough and weak cool front, gusty west to northwest winds will blow through the early evening, leading to critical fire weather conditions over much of northeastern Wyoming and western South Dakota. Conditions will improve overnight. SDZ321>332-WYZ314>318-070300- /O.CON.KUNR.FW.W.0024.000000T0000Z-210907T0300Z/ Southern Black Hills-Fall River County Area-Northern Foot Hills- Eastern Foot Hills-Custer County Plains-Pine Ridge Area- Butte County Area-Perkins County-West Central Plains- Ziebach County-Haakon County Area-Badlands Area-Northern Campbell- Southern Campbell-Crook County Plains-Weston County Plains- Wyoming Black Hills- 200 PM MDT Mon Sep 6 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, 318, 321, 322, 323, 324, 325, 326, 327, 328, 329, 330, 331, AND 332... * AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 Southern Campbell, 316 Crook County Plains, 317 Weston County Plains, 318 Wyoming Black Hills, 321 Southern Black Hills, 322 Fall River County Area, 323 Northern Foot Hills, 324 Eastern Foot Hills, 325 Custer County Plains, 326 Pine Ridge Area, 327 Butte County Area, 328 Perkins County, 329 West Central Plains, 330 Ziebach County, 331 Haakon County Area and 332 Badlands Area. * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...The combination of gusty winds and low relative humidity will produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
362 WWUS83 KUNR 070053 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 653 PM MDT Mon Sep 6 2021 SDZ321>332-WYZ314>318-070200- /O.CAN.KUNR.FW.W.0024.000000T0000Z-210907T0300Z/ Southern Black Hills-Fall River County Area-Northern Foot Hills- Eastern Foot Hills-Custer County Plains-Pine Ridge Area- Butte County Area-Perkins County-West Central Plains- Ziebach County-Haakon County Area-Badlands Area-Northern Campbell- Southern Campbell-Crook County Plains-Weston County Plains- Wyoming Black Hills- 653 PM MDT Mon Sep 6 2021 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, 318, 321, 322, 323, 324, 325, 326, 327, 328, 329, 330, 331, AND 332... The National Weather Service in Rapid City has cancelled the Red Flag Warning. Winds have dropped below advisory criteria and humidities continue to rise this evening. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Sep 5, 11:41 AM MDT, 2 hours 3 minutes earlier.
Area forecast discussion, Sep 5, 11:41 AM MDT, 2 hours 3 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1141 AM MDT Sun Sep 5 2021
.DISCUSSION...(Today Through Saturday)
Issued at 120 AM MDT Sun Sep 5 2021
Mean western CONUS ridging can be expected through most of the
period with overall warm and dry weather. Weak impulse coupled
with WAA and steep mid level lapse rates are supporting elevated
convection over NW NE. This activity may build back into scentral
SD toward dawn for a few hours before shifting out of the FA.
Otherwise, warmer and dry weather on track for today as deep layer
ridging is ongoing. Even warmer and drier conds for Monday ahead
of a progressing southern Canadian shortwave. This will support
the warmest day in the period with widespread highs in the 90s,
and a few 100s toward central SD. Deep mixing ahead of a cool
front will support a breezy day most places, esp northeast WY and
NW SD. Cool front will advect through the FA dry Monday evening,
with a period of breezy NW winds. Much cooler day expected Tue,
with another warming trend through the remainder of the week, as
well as dry conds. The next chance for precip looks to be toward
next weekend or early next week as the ridge breaks down via a
stronger upper trough.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1138 AM MDT Sun Sep 5 2021
VFR conditions are expected over the CWA through the forecast
period.
&&
.FIRE WEATHER...
Issued At 120 AM MDT Sun Sep 5 2021
Hot and very dry weather can be expected Monday, with highs
climbing into the 90s and relative humidity values falling to 10
to 15 percent. Breezy conditions may also develop on Monday
afternoon, particularly across far northwestern South Dakota. As a
result, critical fire weather conditions will be possible across
most of northeast Wyoming and western South Dakota Monday
afternoon and evening.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Monday afternoon through Monday evening
for SDZ321>332.
WY...Fire Weather Watch from Monday afternoon through Monday evening
for WYZ314>318.
&&
DISCUSSION...JC
AVIATION...Wong
FIRE WEATHER...JCHazardous weather outlook, Sep 5, 5:38 AM MDT, 8 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 538 AM MDT Sun Sep 5 2021 SDZ024-028-044-046-047-049-061145- Northern Black Hills-Central Black Hills-Bennett-Mellette-Todd- Tripp- 538 AM MDT Sun Sep 5 2021 /638 AM CDT Sun Sep 5 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-025>027-029>032-041>043-072>074-WYZ054>058-071- 061145- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Southern Foot Hills- Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 538 AM MDT Sun Sep 5 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Critical fire weather conditions may develop on Monday across far northwest South Dakota, and a Fire Weather Watch is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Nearby
Red Flag Warnings in South Dakota, 2021Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.